Alert archive / Montana / High Wind Watches in 2010

High Wind Watch 2, NWS Missoula, MT

December 14, 2010Lemhi County, Idaho; 4 counties in Montana

NWS Missoula, MT issued this high wind watch at Dec 14, 2010, 9:48 AM MST for Lemhi County, Idaho; 4 counties in Montana. It took effect at Dec 14, 2010, 11:00 AM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2010, 9:48 AM MST (16:48 UTC)
In effect from
Dec 14, 2010, 11:00 AM MST
Expired
Dec 14, 2010, 2:30 PM MST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2010-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2010-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WWUS75 KMSO 141648
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
948 AM MST TUE DEC 14 2010

IDZ009-010-150000-
/O.NEW.KMSO.HW.A.0002.101214T1800Z-101215T0000Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
948 AM MST TUE DEC 14 2010

...HIGH WIND WATCH IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* IMPACTS/TIMING: STRONG WINDS ASSOCIATED WITH A PASSING COLD
  FRONT WILL INCREASE SIGNIFICANTLY AS THE FRONT MOVES THROUGH.
  THE TIMING OF THE STRONGEST WINDS WILL BEGIN SOMETIME AFTER 11
  AM AND MAY LAST THROUGH 5 PM THIS AFTERNOON.

* WINDS: SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS 55
  TO 60 MPH.

* LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 
  TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE...LEMHI PASS...SALMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MTZ007-150000-
/O.NEW.KMSO.HW.A.0002.101214T1800Z-101215T0000Z/
BUTTE/BLACKFOOT REGION-
948 AM MST TUE DEC 14 2010

...HIGH WIND WATCH IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* IMPACTS/TIMING: STRONG WINDS ASSOCIATED WITH A PASSING COLD
  FRONT WILL INCREASE SIGNIFICANTLY AS THE FRONT MOVES THROUGH.
  THE TIMING OF THE STRONGEST WINDS WILL BEGIN SOMETIME AFTER 11
  AM AND MAY LAST THROUGH 5 PM THIS AFTERNOON.

* WINDS: SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS 55
  TO 60 MPH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...ANACONDA...DEER
  LODGE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO
  ELLISTON...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
50 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
707 
WWUS75 KMSO 142130
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
230 PM MST TUE DEC 14 2010


IDZ009-010-MTZ007-142230-
/O.CAN.KMSO.HW.A.0002.000000T0000Z-101215T0000Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
230 PM MST TUE DEC 14 2010

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH
WIND WATCH. 

THE COLD FRONT HAS PASSED AND THE THREAT FOR POTENTIALLY DAMAGING
WINDS HAS DIMINISHED. SOME PERIODICALLY GUSTY WINDS ARE STILL
POSSIBLE THROUGH THIS EVENING...HOWEVER WINDS ARE EXPECTED TO
FURTHER DIMINISH AS THE NIGHT CONTINUES.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Dec 14, 8:30 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 14, 8:30 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
830 AM MST TUE DEC 14 2010

.UPDATE...INCREASED WINDS AREAWIDE TO REFLECT THE STRONG COLD
FRONTAL PASSAGE EXPECTED THROUGHOUT THE MORNING/AFTERNOON.

&&

.DISCUSSION...THE STRONG COLD FRONT EXPECTED TO CROSS INTO WESTERN
MONTANA LATER THIS MORNING HAS REACHED IDAHO AND HAS PRODUCED A
BRIEF BUT STRONG INCREASE IN WINDS AND WIND GUSTS. REPORTS HAVE
BEEN RECEIVED OF UP TO 50 MPH GUSTS ASSOCIATED WITH THIS FRONTAL
PASSAGE...INCLUDING STRONG RAINS AND A QUICK PERIOD OF PEA SIZED
HAIL. DUE TO THE STRONG NATURE OF THIS FRONT...WINDS ACROSS IDAHO
AND THROUGH WESTERN MONTANA HAVE BEEN INCREASED SIGNIFICANTLY TO
BETTER REFLECT THE PUNCH THIS COLD FRONT WILL HAVE ON THE AREA AS
IT CONTINUES MOVING EAST.

IT SHOULD BE NOTED THAT AS CONDITIONS CHANGE WITH THE FRONTAL
PASSAGE AND AFTER IT PASSES...FREQUENT UPDATES TO THE FORECAST ARE
ANTICIPATED FOR THE REST OF TODAY. STAY TUNED TO UPDATES AS THIS
SCENARIO PANS OUT.

&&

.AVIATION...A FAST MOVING COLD FRONT WILL CROSS THE NORTHERN
ROCKIES THROUGH THE DAY. THE LOWER LEVELS ARE SO MOIST FROM
RECENT SNOW MELT AND LIGHT RAIN THAT PATCHY FOG HAS DEVELOPED IN
MANY VALLEYS. HOWEVER...THIS SHOULD BECOME LESS OF AN ISSUE BY MID
MORNING AS MORE PERSISTENT RAIN AND AN INCREASINGLY SOUTHERLY
PRESSURE GRADIENT DEVELOP AHEAD OF THE FRONT. WINDS WILL BECOME
MORE WESTERLY AND PRECIPITATION WILL TRANSITION TO RAIN AND SNOW
SHOWERS BEHIND THE FRONT THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 409 AM MST TUE DEC 14 2010/

..COLD FRONT TO PRODUCE MODERATE SNOW ACCUMULATIONS OVER THE
PASSES TODAY AND TONIGHT...

..LIGHT SNOW AMOUNTS IN THE VALLEYS...BUT POTENTIAL FOR SLICK
ROADS WEDNESDAY MORNING...

DISCUSSION...AN ENERGETIC WEATHER SYSTEM WILL MOVE THROUGH THE
PACIFIC NORTHWEST AND OVER THE NORTHERN ROCKIES TODAY. A FAST
MOVING COLD FRONT WITH THIS SYSTEM WILL CROSS THE REGION AND
BRING SNOW LEVELS BACK TO THE VALLEY FLOORS BY TONIGHT. EARLY THIS
MORNING THE FRONT WAS NEAR THE CASCADE CREST...AND IS EXPECTED TO
PASS THROUGH NORTHERN IDAHO AND FAR NORTHWEST MONTANA THROUGH LATE
MORNING...THEN THE REST OF WESTERN MONTANA DURING THE AFTERNOON.

THE PASSES THROUGH THE BITTERROOTS WILL BE THE MOST IMPACTED WITH
MODERATE SNOW ACCUMULATIONS AND BLOWING SNOW AT TIMES. THE VALLEYS
WILL CONTINUE WITH RAIN THROUGH THE MORNING...THEN LIKELY SEE A
MIX OF RAIN AND SNOW THIS AFTERNOON. BY THE TIME THE SNOW BEGINS
ACCUMULATING IN THE VALLEYS THIS EVENING...PRECIPITATION WILL BE
ON THE DECREASE. HOWEVER...LIGHT ACCUMULATIONS WILL LIKELY CAUSE
ICY OR SLUSHY ROADS LATE TONIGHT THROUGH THE WEDNESDAY MORNING
COMMUTE.

STRONG SOUTHERLY WINDS WILL CONTINUE IN THE GRANGEVILLE AREA
UNTIL THE FRONT PASSES LATE THIS MORNING.

LATTER HALF OF THE WEEK...A MOIST BUT WEAK WESTERLY FLOW WILL BE
OVER THE REGION WEDNESDAY. THE MOUNTAINS MAY SEE SOME ADDITIONAL
LIGHT ACCUMULATIONS. THE FLOW WILL BUCKLE INTO A WEAK UPPER RIDGE
THURSDAY AND FRIDAY FOR FURTHER DIMINISHING PRECIPITATION CHANCES.

THIS WEEKEND...THERE IS FAIRLY HIGH CONFIDENCE THAT MOIST WEST TO
SOUTHWEST FLOW WILL RETURN AND SPREAD PRECIPITATION OVER THE
REGION BEGINNING LATE FRIDAY NIGHT AND PERSISTING INTO EARLY NEXT
WEEK. THIS WILL BE MOSTLY IN THE FORM OF SNOW...BUT THE LOWER
VALLEYS COULD SEE SOME RAIN BY TUESDAY.

AVIATION...A FAST MOVING COLD FRONT WILL CROSS THE NORTHERN
ROCKIES THROUGH THE DAY. THE LOWER LEVELS ARE SO MOIST FROM
RECENT SNOW MELT AND LIGHT RAIN THAT PATCHY FOG HAS DEVELOPED IN
MANY VALLEYS. HOWEVER...THIS SHOULD BECOME LESS OF AN ISSUE BY MID
MORNING AS MORE PERSISTENT RAIN AND AN INCREASINGLY SOUTHERLY
PRESSURE GRADIENT DEVELOP AHEAD OF THE FRONT. WINDS WILL BECOME
MORE WESTERLY AND PRECIPITATION WILL TRANSITION TO RAIN AND SNOW
SHOWERS BEHIND THE FRONT THIS AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY FOR LOLO PASS.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY FOR I-90
     LOOKOUT PASS TO HAUGAN.

ID...WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY FOR HIGHWAY 93
     LOST TRAIL PASS TO GIBBONSVILLE.

&&

SHORT TERM...ALLEGRETTO
LONG TERM....WHITMORE
AVIATION...ALLEGRETTO

In the hours before

Special weather statement, Dec 14, 7:44 AM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
744 AM MST TUE DEC 14 2010

IDZ005>008-141615-
LOWER HELLS CANYON/SALMON RIVER REGION-NORTHERN CLEARWATER
MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
644 AM PST TUE DEC 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER AND WESTERN
IDAHO COUNTIES UNTIL 815 AM PST/915 AM MST/...

AT 636 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG COLD FRONT CROSSING EASTERN WASHINGTON. STRONG WINDS HAVE
BEEN ASSOCIATED WITH THIS COLD FRONT...WITH GUSTS TO 40 MPH AND
LOCALLY STRONGER GUSTS TO 50 MPH. AN ISOLATED LIGHTNING STRIKE IS
NOT OUT OF THE QUESTION WITH THE PASSAGE OF THIS FRONT AS IT MOVES
THROUGH. HEAVY RAIN IS ALSO EXPECTED TO OCCUR.

LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE...OROFINO...GRANGEVILLE...ELK RIVER...WHITE
BIRD...HEADQUARTERS...EAST KAMIAH...WEIPPE...KOOSKIA...
PIERCE...LOWELL...TEAKEAN...AHSAHKA...KEUTERVILLE...
RIVERSIDE...DENT...FERDINAND...CANFIELD AND COTTONWOOD.

LAT...LON 4599 11672 4604 11663 4602 11652 4620 11644
      4616 11619 4621 11614 4622 11603 4640 11620
      4640 11630 4649 11639 4650 11647 4662 11647
      4663 11634 4693 11632 4675 11543 4554 11558
      4545 11657 4561 11648 4573 11655 4582 11676
TIME...MOT...LOC 1440Z 269DEG 60KT 4680 11652 4629 11682

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:37 AM MSTWinter Weather AdvisoryMSOLemhi30 hr
Dec 14, 7:44 AM MSTSpecial Weather StatementMSOClearwater91 min

Nearby

High Wind Watches in Montana, 2010High Wind Watches in Idaho, 2010Every high wind watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.